South Dakota, 2009

Hail in South Dakota, August 12, 2009

August 12, 2009 · NWS ABR · 1 event in 1 county or zone

An isolated thunderstorm brought ping pong ball size hail west of Oacoma. The hail along with strong winds caused some damage to the roof.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An isolated thunderstorm brought ping pong ball size hail west of Oacoma. The hail along with strong winds caused some damage to the roof.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 12, 6:26 PM CST, 5 hours 4 minutes earlier.

Area forecast discussion, Aug 12, 6:26 PM CST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
726 PM CDT WED AUG 12 2009

.UPDATE...
WITH INCREASING CONVECTION ACROSS THE SOUTH CENTRAL COUNTIES THIS
EVENING OF JONES...LYMAN AND BUFFALO HAVE INCREASED POPS FOR THIS
AREA. WILL HAVE TO WATCH THIS COMPLEX AS IT CONTINUES TO
DEVELOP/MOVE EAST THROUGH THE EVENING. MAY HAVE TO INCREASE POPS
ACROSS MORE OF OUR SOUTHERN COUNTIES INTO NORTHEAST SD.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
FORECAST CHALLENGES INCLUDE TEMPERATURES THURSDAY AND
FRIDAY...ALONG WITH PRECIPITATION CHANCES LATE IN THE PERIOD.

CURRENTLY...TEMPERATURES ARE WARMING INTO THE 90S ACROSS THE CWA.
INSTABILITY FROM MOISTURE ADVECTION IS ALSO INCREASING ACROSS THE
AREA.

THIS AFTERNOON AND THIS EVENING LOOK LIKE THE LAST CHANCE FOR
DAYTIME HEATING-INDUCED THUNDERSTORMS /ON THE NOSE OF BEST LOW
LEVEL MOISTURE ADVECTION AND LOW LEVEL JET DEVELOPMENT ACROSS THE
FAR SOUTHERN CWA/ BEFORE THE SUPER WARM 700HPA THERMAL RIDGE BUILDS
INTO THE REGION AND EFFECTIVELY SHUTS OFF CONVECTIVE CHANCES
THROUGH FRIDAY EVENING. MODELS PROG THE FIRST AREA OF LOW PRESSURE
ALOFT TO LIFT NNEWD ACROSS THE NORTHERN PLAINS LATE FRIDAY
AFTERNOON AND FRIDAY EVENING. PLENTY OF LOW LEVEL MOISTURE WILL BE
AROUND...AS WILL THE NEEDED LIFT/STEEP LAPSE RATES AND FORCING TO
GET STORMS TO GO. BUT WITH HIGH PWATS AND LIMITED UPPER LEVEL
STEERING FLOW /NEARLY UNIDIRECTIONAL WIND DIRECTION THROUGH THE
COLUMN/...THE CONCERN FOR FRIDAY EVENING/NIGHT IS NOT SO MUCH
SEVERE CONVECTION /0-6KM SHEAR LESS THAN 35 KNOTS/ AS MUCH AS IT
IS HEAVY RAIN /TRAINING-TYPE THUNDERSTORMS AND FLOODING POTENTIAL.

THE LOW LEVEL WAA PATTERN ESTABLISHING ITSELF ACROSS THE AREA
TODAY WILL ALSO PERSIST ON THURSDAY AND FRIDAY...WITH LOW TO MID
90S VERY PROBABLE ACROSS THE JAMES RIVER VALLEY AND POINTS
EAST...WHILE UPPER 90S TO AROUND 100 ARE LIKELY ACROSS THE
MISSOURI RIVER VALLEY AND POINTS WEST. HEAT ADVISORY CRITERIA IS
105 DEGREES. THERE IS NO DURATION CRITERIA. HEAT INDEX VALUES
THURSDAY AND FRIDAY ARE EXPECTED TO TOP OUT BETWEEN 97 AND 102.
WILL CONTINUE TO MONITOR...BUT PRESENTLY...NO PLANS TO ISSUE A
HEAT ADVISORY FOR THURSDAY OR FRIDAY.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
MODELS STILL ON TRACK WITH BRINGING A STRONG COLD FRONT THROUGH
THE REGION SATURDAY EVENING...WITH RATHER GOOD CHANCES FOR
RAINFALL AND THUNDERSTORMS. PLENTY OF MOISTURE TO WORK WITH OUT
AHEAD OF THIS FRONT AS PWAT VALUES WILL BE NEAR 1.75 TO NEAR 2
INCHES. ALSO...SFC TO 500 MB FLOW IS STRAIGHT FROM THE SOUTH...SO
LOOKING AT TRAINING POTENTIAL OF THUNDERSTORMS AS FRONT MOVES
THROUGH. LOOKS LIKE HEAVY RAINFALL WILL DEFINITELY BE A
POSSIBILITY. PROGRESSION OF COLD FRONT MAY PREVENT ANY SERIOUS
ISSUES BUT THREAT IS THERE NONETHELESS. SOME THUNDERSTORMS COULD
ALSO BE ON THE SEVERE SIDE. MEX GUIDANCE HAS INCREASED HIGHS
CONSIDERABLY FOR SATURDAY AS THERE STILL IS A WEALTH OF WARM AIR
OUT AHEAD OF THE FRONT. ALTHOUGH...DID NOT INCREASE HIGHS AS WARM
AS MEX VALUES...BUT DID COME UP A COUPLE DEGREES. AM STILL
CONCERNED ABOUT POSSIBILITY OF CLOUD COVER OUT AHEAD OF THE FRONT.
CLOUDS WILL MORE THAN LIKELY KEEP HIGHS IN THE 80S INSTEAD OF THE
LOW 90S THAT MEX IS ADVERTISING. WILL KEEP PRECIP CHANCES GOING
THROUGH SUNDAY AS SHORTWAVE ENERGY REMAINS IN THE AREA...ALTHOUGH
MAIN FRONTAL BOUNDARY WILL BE EAST OF THE REGION. THINGS BEGIN TO
DRY OUT SUNDAY NIGHT AS COOLER TEMPS RETURN FOR THE EARLY PORTION
OF NEXT WEEK. MODELS SHOWING MORE SHORTWAVE ENERGY DROPPING INTO
THE REGION TUESDAY AND TUESDAY NIGHT SO WILL INCLUDE SLIGHT CHANCE
POPS FOR THIS TIME.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT AND THURSDAY FOR ALL
TAF SITES.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...DORN
LONG TERM...TMT
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 12, 3:06 AM CST, 20 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
406 AM CDT WED AUG 12 2009

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-130930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
406 AM CDT WED AUG 12 2009 /306 AM MDT WED AUG 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FOR THE WEEKEND. AT
THIS TIME WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

The radar

The Aberdeen radar (KABR), 206 km away, was scanning. The volume nearest the first event began at 05:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lyman

When
August 12, 11:30 PM CST
Where
Lyman County, 3.49 mi S of Reliance Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
43.800, -99.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194337.